Nevada, 2017

Flash Flooding in Nevada, August 7, 2017

August 7, 2017 · NWS LKN · 2 events in 1 county or zone

Flash flooding washed out a road in the extreme southeast portion of Eureka county and damaged some roads near Eureka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Flash flooding washed out a road in the extreme southeast portion of Eureka county and damaged some roads near Eureka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 7, 1:04 PM PST, 16 minutes earlier.

Area forecast discussion, Aug 7, 1:04 PM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Elko NV
204 PM PDT Mon Aug 7 2017

.SYNOPSIS...Showers and thunderstorms expected over the coming
days. Heavy rain and flash flooding possible across eastern and
central Nevada through this evening. Warming and drying pattern
returns late work week, but thunderstorm chances will remain
across the north.

&&

.SHORT TERM...Today through Wednesday.

Sunny skies earlier today coupled with monsoonal moisture across
nevada and a more northward jet is leading to a more wide spread
area of convection. That is currently leading to a more uniform
coverage of thunderstorms that are currently impacting the CWA.
PWAT values 0.80 to 1.00 and continued slow storm motion will
again lead to potential heavy downpours and an elevated risk of
flash flooding over central/eastern NV, with the best potential
over White Pine county. Tomorrow, drier air begins to infiltrate
central NV, but with moisture and upper-level dynamics in place,
still expect scattered thunderstorms across northern NV with more
isolated coverage across the central. Cooler temperatures still
remain but a warming trend is starting expect highs in the 80s and
lows in the 50s.

.LONG TERM...Wednesday night through next Monday. Models are
generally in good agreement through the long term period with
lingering moisture trapped under a weakening ridge, gradually
being replaced by drier air that will push in from the southwest.
Some isolated to scattered showers and thunderstorms will linger
across northern portions of the CWA Thursday and Friday. There
will also be some warming high temperatures later in the work week
with highs generally in the mid 90s. Drier air takes over most of
western and central portions of the CWA on Saturday, however
there will also be another push of moist air pushing up into far
east- central NV. Continued the trend of increasing pops and TS
coverage Saturday and Sunday afternoons, with a slight chance of
lingering TS over far eastern NV into Monday.

&&

.AVIATION...Showers and thunderstorms have developed across much
of central and portions of northern NV this afternoon. Best
chances for impacts at or near terminals still looks like KELY and
possibly KEKO through this evening, due to moderate to locally
heavy rains in TS. Storms die out later this evening. Air mass
should be more stable on Tuesday, with much less of a threat of
TS.

&&

.FIRE WEATHER...Today, moisture and instability overruns all of the
zones and expecting scattered wet thunderstorms. Drier air will
begin to push into central NV zones on Tuesday, but still
expecting scattered wet storms across northern zones with an
isolated mix of wet/dry storms across the central. Gusty erratic
outflow winds will be possible both today and tomorrow. Nighttime RH
recoveries remain very high with a lot of areas being over 60% to
some areas being over 80%

&&

.HYDROLOGY...Monsoonal moisture continues to be drawn north
across NV today, resulting in scattered showers and thunderstorms
across all northern/central NV. PWAT values nearing an inch at
times and slow storm motion could likely lead to prolonged heavy
downpours and could create areas of flash flooding. Flash flood
watch remains in effect for central and parts of northeast NV
through tonight. Greatest potential for flooding remains over
east-central NV, but further north, the flash flooding threat will
still exist, but on a lesser scale, due numerous recent large
burn scars that will be susceptible to heavy rainfall.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Northeastern Nye
County-Northwestern Nye County-Ruby Mountains/East Humboldt
Range-South Central Elko County-Southeastern Elko County-
Southern Lander County and Southern Eureka County-Southwestern
Elko County-White Pine County.

&&

99/96/96/99

In the hours before

Special weather statement, Aug 7, 12:01 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Elko NV
101 PM PDT MON AUG 7 2017

NVZ037-072030-
Southern Lander County and Southern Eureka County NV-
101 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL
130 PM PDT...

At 101 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Pinto Summit, moving northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Eureka County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3920 11618 3926 11624 3940 11609 3927 11597
TIME...MOT...LOC 2001Z 234DEG 11KT 3926 11614

99
Special weather statement, Aug 7, 12:23 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Elko NV
123 PM PDT MON AUG 7 2017

NVZ037-072100-
Southern Lander County and Southern Eureka County NV-
123 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA COUNTY UNTIL
200 PM PDT...

At 123 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Eureka, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3943 11617 3948 11622 3963 11610 3950 11594
TIME...MOT...LOC 2023Z 232DEG 15KT 3949 11614

99
Special weather statement, Aug 7, 12:32 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
132 PM PDT MON AUG 7 2017

NVZ031-072115-
Northern Elko County NV-
132 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 215 PM
PDT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Ryndon. this storm was nearly stationary.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 11570 4130 11579 4152 11561 4124 11536
TIME...MOT...LOC 2032Z 266DEG 1KT 4128 11568

JR
Special weather statement, Aug 7, 12:39 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
139 PM PDT MON AUG 7 2017

NVZ036-037-072115-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
139 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 215 PM PDT...

At 139 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Grass Valley, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3998 11668 4005 11677 4024 11665 4005 11642
TIME...MOT...LOC 2039Z 226DEG 12KT 4006 11665

JR
Special weather statement, Aug 7, 12:42 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT MON AUG 7 2017

NVZ031-072115-
Northern Elko County NV-
142 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
215 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Tuscarora, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4121 11592 4128 11598 4146 11582 4122 11565
TIME...MOT...LOC 2042Z 243DEG 11KT 4128 11587

JR

The radar

The Elko radar (KLRX), 188 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eureka

When
August 7, 1:20 PM PST to 3:00 PM PST
Where
Eureka County, 22.11 mi S of Eureka to 22.05 mi S of Eureka
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.180, -115.950

A road was washed out by a flash flood. Damages are estimated.

Flash Flood, Eureka

When
August 7, 3:35 PM PST to 5:00 PM PST
Where
Eureka County, 1.75 mi NW of Eureka to 1.57 mi NW of Eureka
Cause
Heavy Rain
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
39.520, -115.970

Multiple roads in the area showed evidence of flash flooding. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712905, 712906.